Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Cohomological dimension and metrizable spaces


Author: Jerzy Dydak
Journal: Trans. Amer. Math. Soc. 337 (1993), 219-234
MSC: Primary 55M10; Secondary 54F45, 55M15, 55U20
DOI: https://doi.org/10.1090/S0002-9947-1993-1153013-X
MathSciNet review: 1153013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to address several problems posed by V. I. Kuzminov [Ku] regarding cohomological dimension of noncompact spaces. In particular, we prove the following results:

Theorem A. Suppose $ X$ is metrizable and $ G$ is the direct limit of the direct system $ \{ {G_s},{h_{s\prime ,s}},S\} $ of abelian groups. Then,

$\displaystyle {\dim _G}X \leq \max \{ {\dim _{{G_s}}}X\vert s \in S\} $

.

Theorem B. Let $ X$ be a metrizable space and let $ G$ be an abelian group. Let $ l = \{ p\vert p \cdot (G/\operatorname{Tor}G) \ne G/\operatorname{Tor}G\} $.

(a) If $ G = \operatorname{Tor}G$, then $ {\dim _G}X = \max \{ {\dim _H}X\vert H \in \sigma (G)\} $,

(b) $ {\dim _G}X = \max \{ {\dim _{\operatorname{Tor}G}}X,{\dim _{G/\operatorname{Tor}G}}X\} $,

(c) $ {\dim _G}X \geq {\dim _\mathbb{Q}}X$ if $ G \ne \operatorname{Tor}G$,

(d) $ {\dim _G}X \geq {\dim _{{{\hat{\mathbb{Z}}}_l}}}X$, where $ {\hat{\mathbb{Z}}_l}$ is the group of $ l$-adic integers,

(e) $ \max ({\dim _G}X,{\dim _\mathbb{Q}}X + 1) \geq \max \{ {\dim _H}X\vert H \in \sigma (G)\} $,

(f) $ {\dim _G}X \leq \,{\dim _{{\mathbb{Z}_l}}}X \leq \,{\dim _G}X + 1$ if $ G \ne 0$ is torsion-free.

Theorem B generalizes a well-known result of M. F. Bockstein [B].


References [Enhancements On Off] (What's this?)

  • [B] M. F. Bockstein, Homological invariants of topological spaces. I, Trudy Moskov. Mat. Obshch. 5 (1956), 3-80. (Russian) MR 0084131 (18:813h)
  • [C] H. Cohen, A cohomological definition of dimension for locally compact Hausdorff spaces, Duke Math. J. 21 (1954), 209-224. MR 0066637 (16:609b)
  • [Co] J. M. Cohen, The homotopy groups of inverse limits, Proc. London Math. Soc. 27 (1973), 159-192. MR 0328923 (48:7265)
  • [D$ _{1}$] A. N. Dranishnikov, Homological dimension theory, Uspekhi Mat. Nauk 43 (1988), 11-55. (Russian) MR 969565 (90e:55003)
  • [D$ _{2}$] -, On intersection of compacta in euclidean space, preprint.
  • [Du] J. Dugundji, Topology, Allyn and Bacon, 1966. MR 0193606 (33:1824)
  • [Dyd] J. Dydak, The Whitehead and Smale theorems in shape theory, Dissertationes Math. 156 (1979), 1-51. MR 522933 (80h:55008)
  • [D-W$ _{1}$] J. Dydak and J. J. Walsh, Sheaves that are locally constant with applications to homology manifolds, Proceedings of the Geometric Topology and Shape Theory Conference held in Dubrovnik, Yugoslavia, September 29-October 10, 1986, Lecture Notes in Math., vol. 1283, Springer-Verlag, 1987, pp. 65-87. MR 922273 (89d:57026)
  • [D-W$ _{2}$] -, Estimates of cohomological dimension of decomposition spaces, Topology Appl. 40 (1991), 203-219. MR 1124838 (92g:55001)
  • [D-W$ _{3}$] -, Aspects of cohomological dimension for principal ideal domains, preprint.
  • [D-W$ _{4}$] -, Cohomology fibrations, preprint.
  • [Dy] E. Dyer, On the dimension of products, Fund. Math. 47 (1959), 141-160. MR 0110103 (22:986)
  • [F] L. Fuchs, Infinite abelian groups, Academic Press, New York and London, 1970. MR 0255673 (41:333)
  • [H] S. T. Hu, Theory of retracts, Wayne State Univ. Press, Detroit, Mich., 1965. MR 0181977 (31:6202)
  • [Ko] Y. Kodama, Note on an absolute neighborhood extensor for metric spaces, J. Math. Soc. Japan 8 (1956), 206-215. MR 0081456 (18:406c)
  • [Ku] W. I. Kuzminov, Homological dimension theory, Russian Math. Surveys 23 (1968), 1-45. MR 0240813 (39:2158)
  • [Ma] H. R. Margolis, Spectra and the Steenrod algebra, North-Holland Mathematical Library, North-Holland, 1983. MR 738973 (86j:55001)
  • [M] J. Milnor, On spaces having the homotopy type of a $ CW$ complex, Ann. of Math. (2) 65 (1959), 272-280. MR 0100267 (20:6700)
  • [M-S] S. Mardešić and J. Segal, Shape theory, North-Holland, Amsterdam, 1982. MR 676973 (84b:55020)
  • [N] J. A. Neisendorfer, Primary homotopy theory, Mem. Amer. Math. Soc., no. 232, 1980. MR 567801 (81b:55035)
  • [R] L. R. Rubin, Characterizing cohomological dimension: The cohomological dimension of $ A \cup B$, Topology Appl. (to appear). MR 1124840 (92g:55002)
  • [S] E. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [Su] D. Sullivan, Geometric topology, Part I: Localization, periodicity, and Galois symmetry, M.I.T. Press, 1970. MR 0494074 (58:13006a)
  • [Sz] T. Szele, On direct decompositions of abelian groups, J. London Math. Soc. 28 (1953), 247-250. MR 0053101 (14:721f)
  • [Wa] J. J. Walsh, Dimension, cohomological dimension, and cell-like mappings, Lecture Notes in Math., vol. 870, Springer-Verlag, 1981, pp. 105-118. MR 643526 (83a:57021)
  • [W] G. W. Whitehead, Elements of homotopy theory, Springer-Verlag, 1978. MR 516508 (80b:55001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55M10, 54F45, 55M15, 55U20

Retrieve articles in all journals with MSC: 55M10, 54F45, 55M15, 55U20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1153013-X
Keywords: Cohomological dimension, absolute extensors, Eilenberg-Mac Lane complexes, metrizable spaces, $ p$-adic integers
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society